Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 18, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 6, 2020, 4:22 PM EDT for Chippewa County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2020, 4:22 PM EDT (20:22 UTC)
- Expired
- Jul 6, 2020, 5:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chippewa County, MI
The radar
The Marquette radar (KMQT), 195 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WUUS53 KAPX 062022
SVRAPX
MIC033-062115-
/O.NEW.KAPX.SV.W.0018.200706T2022Z-200706T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
422 PM EDT Mon Jul 6 2020
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northwestern Chippewa County in eastern Michigan...
* Until 515 PM EDT.
* At 422 PM EDT, a severe thunderstorm was located near Lower
Tahquamenon Falls State Park, or 13 miles west of Paradise, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Whitefish Point and Lower Tahquamenon Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4677 8490 4676 8490 4670 8497 4666 8498
4659 8523 4676 8523 4676 8504 4677 8500
TIME...MOT...LOC 2022Z 246DEG 32KT 4668 8530
HAIL...1.00IN
WIND...60MPH
$$
MLR2 follow-up statements
177
WWUS53 KAPX 062038
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
438 PM EDT Mon Jul 6 2020
MIC033-062115-
/O.CON.KAPX.SV.W.0018.000000T0000Z-200706T2115Z/
Chippewa MI-
438 PM EDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN CHIPPEWA COUNTY...
At 438 PM EDT, a severe thunderstorm was located near Whitefish
Point, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Whitefish Point and Lower Tahquamenon Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4677 8490 4676 8490 4670 8497 4666 8498
4659 8523 4676 8523 4676 8504 4677 8500
TIME...MOT...LOC 2038Z 246DEG 32KT 4674 8511
HAIL...1.00IN
WIND...60MPH
$$
MLR732
WWUS53 KAPX 062117
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
517 PM EDT Mon Jul 6 2020
MIC033-062127-
/O.EXP.KAPX.SV.W.0018.000000T0000Z-200706T2115Z/
Chippewa MI-
517 PM EDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHIPPEWA COUNTY
HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
allowed to expire.
LAT...LON 4677 8490 4676 8490 4670 8497 4666 8498
4659 8523 4676 8523 4676 8504 4677 8500
TIME...MOT...LOC 2117Z 246DEG 32KT 4687 8467
$$
MLRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:08 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 6, 4:08 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 408 PM EDT Mon Jul 6 2020 .NEAR TERM...(Through Tuesday) Issued at 406 PM EDT Mon Jul 6 2020 ...Perhaps better rain chances tonight and Tuesday... High impact weather potential: Minimal for now. Will need to watch for some gusty winds tonight with any thunderstorm activity. Pattern synopsis/forecast: Upper level flow regime in the process of "flattening" out some this afternoon, primarily a result of weak shortwave and upper level jet slicing west to east across the northern High Plains. Overhead ridge sliding east, with subtle height falls already noted across the western Great Lakes. Deep moisture and plume of northward advecting instability resulting in scattered to numerous showers and thunderstorms to our west...some of which are quite strong and very heavy rain producers. A bit quieter closer to home, although very warm temperatures and some increasing low level moisture is bubbling up an expanding cumulus field. Convergence axes along lake breezes and terrain helping focus some of those updrafts, with a few showers and thunderstorms in the process of developing across portions of northern lower Michigan. Upstream moisture plume and corridor of elevated instability will advance steadily east tonight into Tuesday as shortwave/upper jet and attendant surface trough does the same. This should, at least in theory, bring a bit better rain chances to the northwoods by tonight into Tuesday. Primary forecast concerns/challenges: Temperature trends and addressing shower/storm potential at times. Details: Any northern lower showers and thunderstorms expected to quickly fade this evening as instability is lost. Attention quickly turns to those upstream showers and thunderstorms, with shortwave/surface trough (possibly enhanced by congealed cold pools) and plume of instability helping sustain some of that activity as it heads east this evening. Of course, overall instability will be on decline as all heating is lost. Would expect storm organization and coverage to decrease as well as they pass tonight, but definitely cannot rule out some gusty winds and brief heavy rain, especially across eastern upper Michigan where any upstream activity arrives first. Latest SPC Day One Convective Outlook puts marginal risk for severe storms across eastern upper Michigan into the shoreline areas of northwest lower, with far western Mackinac county under a Slight risk. Definitely not expecting anything too significant, but will no doubt continue to monitor. What happens Tuesday in highly predicated by what occurs tonight. A more organized convective complex tonight would result in more post- line subsidence and less chance for additional organized storms with arrival of main shortwave trough on Tuesday. Less activity tonight would likely result in more showers and storms, especially during the afternoon hours. A very low confidence forecast indeed. Still very warm tomorrow, with highs back into the 80s and 90s. && .SHORT TERM...(Tuesday night through Thursday) Issued at 406 PM EDT Mon Jul 6 2020 High Impact Weather Potential: Minimal. Pattern Synopsis/Forecast: Broadly typical summertime pattern with low amplitude westerlies across the northern tier of states emanating from long wave troughing over western North America...and flat ridging from the southern Plains eastward though with pronounced weakness in the ridge over the lower Mississippi Valley and southeastern U.S. Short wave trough moving into the Pacific Northwest this afternoon will push height falls into the northern Plains and upper Midwest during midweek. Weakening cold front will push across the upper Lakes later Tuesday/Tuesday evening...followed by a weak pressure pattern across Michigan with local winds dominated by diurnal lake breeze cycle. Primary Forecast Concerns: Main forecast issues in the short term portion of the forecast will be continued warmth and convective potential...starting with any lingering convection from the late afternoon hours but shouldn't last long. Another warm day Wednesday with deep mixing pushing temperatures toward 90+ degrees...with dew points away from the lakes probably in the 60-65F range though even with that instability not forecast to be particularly high. Potentially high LFCs also bring into question whether depth of convergence along lake breeze would be sufficient to push parcels to their LFC. Can't rule out some isolate/widely scattered convection east of the US-131 corridor during the afternoon/early evening. Bit of a southwest low level jet from the central/southern Plains into the upper Mississippi Valley...and hints of a PV anomaly sliding across the upper Lakes Wednesday night. So will be watching to see what may develop on the other side of Lake Michigan and into the Upper Peninsula...with the chances for additional showers/ thunderstorms into northern Lower Michigan Thursday with an added diurnal component. Thursday temperatures will be dependent on how clouds and precip threat evolves...consensus guidance is pushing highs into the upper 90s over northeast Lower. Would rather not jump on that just yet since we will only get there if it remains sunny all afternoon and no guarantees on that three days out. && .LONG TERM...(Thursday night through Monday) Issued at 406 PM EDT Mon Jul 6 2020 High Impact Weather Potential: Friday thunderstorms. Short wave trough/height falls will move slowly across the upper Great Lakes/northern Ontario in the Friday-Saturday time frame... part of a trend where larger scale pattern amplification is expected to take place through the weekend with upper level ridging consolidating over the western mountains and into Saskatchewan/ Alberta...and troughing over the eastern third of the U.S. by Sunday. Some semblance of a cold front expected to push through Michigan during the first half of the weekend...this should take the edge off the heat this weekend. Additional weaker disturbances may drop into the amplifying eastern trough as well. Think better thunderstorm chance will be Friday...can't rule out some additional activity over northeast Lower Saturday with passing short wave trough and any lingering instability. Will also knock temperatures back into the 80s for Saturday and perhaps even a couple degrees cooler Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 142 PM EDT Mon Jul 6 2020 More high based cumulus and passing high convective blowoff expected into this evening. Will need to watch for an isolated shower/storm to impact KAPN this afternoon, although the odds are too low to include in the forecast. Broken band of showers/storms expected to arrive later tonight into Tuesday...although not all areas will receive rain and VFR conditions should be maintained. Light winds through the period. && .MARINE... Issued at 406 PM EDT Mon Jul 6 2020 Only marine concerns remains the possibility for some local heavy rain and gusty wind producing thunderstorms the next few days. Otherwise, both winds and waves will remain below headline criteria for the foreseeable future. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MB SHORT TERM...JPB LONG TERM...JPB AVIATION...MB MARINE...MB
Hazardous weather outlook, Jul 6, 4:02 PM EDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 402 PM EDT Mon Jul 6 2020 MIZ016>018-020>036-041-042-086>088-095>099-071200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 402 PM EDT Mon Jul 6 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. There is a chance for thunderstorms this afternoon into tonight, primarily across eastern upper Michigan, and north central and northeast lower Michigan. While organized severe storms are not expected, isolated severe wind gusts are possible, especially across eastern upper Michigan. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few thunderstorms are possible Tuesday, and again Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-071200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 402 PM EDT Mon Jul 6 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. There is a chance for thunderstorms this afternoon into tonight, with locally gusty winds and brief periods of heavy rain possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few thunderstorms are possible Tuesday, and again Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.